Ohio, 2008

Hail in Ohio, August 14, 2008

August 14, 2008 · NWS PBZ · 1 event in 1 county or zone

A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 14, 9:27 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 14, 9:27 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT THU AUG 14 2008

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER CANADA WILL SHIFT SOUTH ACROSS THE
EASTERN GREAT LAKES TODAY AND FRIDAY BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS. MIDWEST HIGH PRESSURE WILL BRING A DRY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
JUDGING FROM MOST RECENT /14-03Z/ SREF MODEL RUN EXPECT COVERAGE
OF SHOWERS AND THUNDERSTORMS TO INCREASE FROM ISOLATED TO
SCATTERED THIS AFTERNOON AND EARLY TONIGHT. THIS IS IN RESPONSE TO
AN INSTABILITY INCREASE ASSOCIATED WITH COLDER TEMPERATURES ALOFT
THAT ARE ACCOMPANYING A SHORTWAVE TROUGH ALOFT MOVING
SOUTHEASTWARD INTO THE EASTERN GREAT LAKES. THIS SHORTWAVE IS
ROTATING AROUND A CLOSED UPPER LOW OVER EASTERN CANADA. SURFACE
LAYER MOISTURE WILL ALSO INCREASE SLIGHTLY AS SURFACE DEWPOINTS
APPROACH SEASONABLE LEVELS NEAR 60 DEGF. THIS CAN ALSO HELP
INCREASE INSTABILITY.

FORECASTED TEMPERATURES WILL BE SLIGHTLY COOLER THAN NORMAL AS
INDICATED BY GFS AND NAM MOS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
CENTER OF UPPER LOW MOVES ACROSS NY STATE FRIDAY WITH CONTINUED
CHANCE POPS. SYSTEM PULLS EAST FOR SATURDAY AND SUNDAY WITH RISING
HEIGHTS ALOFT AND SURFACE HIGH PRESSURE IN CONTROL. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW SEASONAL NORMS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
TIMING OF NEXT UPPER TROUGH IN NORTHERN BRANCH IN DOUBT AS MODELS
CONTINUE TO PLACE A CLOSED LOW IN THE SOUTHERN PLAINS WITH
ATTEMPTS TO PUT A SHORTWAVE RIDGE IN PLACE OVER THE EASTERN U.S. WITH
THE GFS SHOWING STRONGEST RIDGE AND HIGHER HEIGHTS. MADE NO MAJOR
CHANGES TO PREVIOUS FORECAST AS REGARDLESS HOW THIS PLAYS OUT LOW
LEVEL MOISTURE LOOKS TO BE INCREASING, WITH POSSIBLE MCS ACTIVITY
ON THE GFS OR A SHORTWAVE TROF SKIRTING BY ACROSS QUEBEC ON THE
ECMWF. THIS LEAVES FAIRLY NORMAL TEMPS AND HARD TO TIME
THUNDERSTORM CHANCES. PREVIOUS FORECAST IS IN LINE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AREAS OF MVFR/IFR IN FOG HAVE DISSIPATED IN THE LAST HR...THUS EXPECT
VFR CONDITIONS TO GENERALLY PREVAIL. A FEW EXCEPTIONS TO THIS WILL
EXIST AROUND SCATTERED SHWRS/TSTMS...AS WAVES ROTATING AROUND UPPER
LEVEL LOW PRESSURE CLIP THE REGION. COULD SEE ANOTHER ROUND OF
MVFR/LOCAL IFR IN FOG LATE TNGT/EARLY FRIDAY.

VFR CONDITIONS SHOULD PREVAIL FOR FRIDAY...BUT DISTURBANCES ROTATING
AROUND AN UPPER LOW WILL GENERATE SCATTERED STORMS AND POSSIBLE MVFR
CONDITIONS. HIGH PRESSURE WILL THEN FOLLOW FOR SATURDAY THROUGH
MONDAY WITH VFR EXPECTED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 14, 3:07 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 AM EDT THU AUG 14 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
407 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 12:07 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT THU AUG 14 2008

PAZ021-141745-
ALLEGHENY PA-
107 PM EDT THU AUG 14 2008

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH
SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES
ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND
WEST MIFFLIN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 12:48 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 14 2008

PAZ021-030-141845-
ALLEGHENY PA-WESTMORELAND PA-
148 PM EDT THU AUG 14 2008

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF
WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP
TO ONE HALF INCH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT...
MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
August 14, 1:06 PM EST
Where
Columbiana County, 0.18 mi NNW of Homeworth
Measured
0.88 in hail
Reported by
Public
Coordinates
40.833, -81.071

The public reported nickel size hail in Homeworth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130441.